Valproic Acid Overdose: Case Report and Literature Review
The Journal of emergency medicine
L-carnitine; meropenem; overdose; toxicity; valproic acid
BACKGROUND: Valproic acid (VPA) is a common antiepileptic drug that is also used routinely for various psychiatric disorders. VPA toxicity typically manifests as central nervous system depression, while hyperammonemic encephalopathy and hepatotoxicity are potentially life-threatening complications. CASE REPORT: We describe the case of a 56-year-old man who presented to the emergency department after an intentional VPA overdose, was found to have hyperammonemia, and was treated with L-carnitine exclusively. He was subsequently admitted to the hospital for monitoring and serial laboratory testing. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Although VPA toxicity has conventionally been managed by gastric decontamination, L-carnitine, and, in severe and refractory cases, extracorporeal removal, recent literature supports the use of carbapenem antibiotics, particularly meropenem. Thus, we report the details of current treatment modalities for VPA toxicity by reviewing current literature.
Patel, Jigar; Berezowski, Ivan; Mazer-Amirshahi, Maryann; Frasure, Sarah E.; Tran, Quincy K.; and Pourmand, Ali, "Valproic Acid Overdose: Case Report and Literature Review" (2022). GW Authored Works. Paper 1796.